NEW YORK (Reuters Health) – Patients on immune-checkpoint inhibitor (ICI) therapy who experience cutaneous immune-related adverse events (cirAEs) may be at increased risk of multisystem toxic effects, which can be identified by dermatologists, researchers say.
“The dermatologist can play a critical role in the care of our cancer patients,” Dr. Steven Chen of Massachusetts General Hospital in Boston told Reuters Health by email. “Since skin toxicities from ICIs usually occur early, they may be an early warning sign of other side effects to come. For example, our cancer patients who developed mucositis from ICIs were more likely to develop gastrointestinal issues later. Additionally, those that developed psoriasis from ICIs were more prone to develop an endocrine toxicity.”
“My own practice has changed now, in that when I see patients with particular skin toxicities such as mucositis or psoriasis, I make sure to screen them for gastrointestinal issues and endocrine issues respectively,” he said. “Furthermore, I check hormone levels for my psoriasis patients in hopes of catching another toxicity before symptoms have a chance to develop.”
As reported in JAMA Dermatology, Dr. Chen and colleagues conducted a retrospective study of 358 cancer patients who started anti-programmed death 1/ligand 1 and/or anticytotoxic-T-lymphocyte-4 ICI therapy at their center from 2016-2019 and developed one or more cirAEs. The median age was 65; 60% were men; and 42% had melanoma.
Nearly half of patients (49.4%) with a cirAE also developed a noncutaneous irAE. Most (72.3%) experienced their first cirAE before developing any irAE; 18.7% had multiple irAEs.
The most common irAEs by organ class were endocrine (30.7%), gastrointestinal (24.1%), and hepatobiliary (14.6%). The most common irAEs by specific diagnosis were thyroiditis (19.3%), gastroenterocolitis (20.8%), and hepatotoxicity (14.2%).
Several cirAE morphologic classes were associated with overall, organ-based, and specific irAEs. For example, mucositis was associated with overall irAE risk (odds ratio, 5.28), gastrointestinal irAEs (OR, 5.70), and a diagnosis of gastroenterocolitis (OR, 6.80).
In addition, as Dr. Chen noted, psoriasis was associated with an increased risk of endocrine irAEs (OR, 4.5).
The authors conclude, “These findings underscore the risk of multisystem toxic effects in patients experiencing cirAEs and highlight potential opportunities for dermatologists in the management of noncutaneous toxic effects.”
Dr. Chen said, “While the research we’ve accomplished is exciting, it’s certainly not the end. It highlights the importance of multidisciplinary care for our cancer patients. We are partnering with our colleagues from other departments to explore these complex relationships through the Severe Immunotherapy Complications Service in the MGH Cancer Center so that we can be better poised to best care for our oncology patients.”
“Additionally,” he noted, “we are fully aware that we are but one institution caring for our immunotherapy patients, so a national effort is underway to both improve the definitions of these immune-related adverse events in the skin, and to build on our early efforts in translational research.”
Dr. Adam Friedman, Chair of Dermatology at George Washington School of Medicine and Health Sciences in Washington, DC, commented by email, “What’s unique and fascinating is the authors’ focus on identifying potential correlations between these cirAEs and other organ involvement.”
“First and foremost,” he told Reuters Health, “the cutaneous adverse events often appeared prior to other organ involvement, and second, certain clinical pictures were more likely to be associated with systemic involvement then others. This study gives us some guidance as dermatologists on how to potentially predict additional noncutaneous adverse events when we are faced with specific mucocutaneous findings and prepare appropriately with directed referrals.”
SOURCE: https://bit.ly/3u7NBg2 JAMA Dermatology, online March 24, 2021.
Source: Read Full Article